Michigan, 2025

Damaging Wind in Michigan, September 20, 2025

September 20, 2025 · NWS GRR · 1 event in 1 county or zone

Isolated thunderstorms brought strong winds and isolated power outages to parts of West Michigan on September 21.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated thunderstorms brought strong winds and isolated power outages to parts of West Michigan on September 21.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 20, 7:02 PM EST, 37 minutes earlier. Its key messages:

  • Scattered showers and Storms this evening into Sunday morning
  • Showers and Storms Sunday afternoon, some could be strong to severe
  • Continued chances for showers and storms through at least midweek
Area forecast discussion, Sep 20, 7:02 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
Issued by National Weather Service Detroit/Pontiac MI
802 PM EDT Sat Sep 20 2025

.KEY MESSAGES...

- Scattered showers and Storms this evening into Sunday morning

- Showers and Storms Sunday afternoon, some could be strong to
  severe

- Continued chances for showers and storms through at least
  midweek

&&

.DISCUSSION...
Issued at 340 PM EDT Sat Sep 20 2025

- Scattered showers and Storms this evening into Sunday morning

As the saying goes, drought begets drought, until it begets
flood. While we are not expecting flooding, a period of tumultuous
weather is ahead. A positively tilted upper level ridge will be
advected to the East as a deepening trough drives through the
upper Midwest and into the Great Lakes. As that trough pushes
east, it will bring scattered showers this evening and overnight
into Sunday morning. There remains enough instability for isolated
storms this afternoon and evening, though that threat will be
mainly along the lakeshore.

Scattered showers will continue early Sunday morning. The best
areas of rainfall will be along and West of US 131 with streaks of
1 to 1.5 inches possible. East of US 131 precipitation this
evening into tomorrow becomes sparser, however a quarter of an
inch rainfall to the US 127 corridor is possible.

- Showers and Storms Sunday afternoon, some could be strong to
severe

There will be a flow shift from the current southeasterly winds
tomorrow. Winds will shift to the southwest by tomorrow afternoon.
That flow will bring in unstable air that will coincide with
halfway decent shear through the mid-levels. While the LLJ is not
overly strong, it should be strong enough to sustain storm
development.

The above features along with potentially 7 to 8 C/km Lapse Rates
and upwards of 1500 J/KG of CAPE will create an environment for
storms tomorrow afternoon. While the best shear should move fairly
quickly to the east, there is a window Sunday afternoon into
early evening for strong to possibly severe storms. Due to this
SPC has most of Lower Michigan in a marginal risk for tomorrow.
While scattered storms will be possible across southwest Michigan,
the best chance will be south of the I 96 corridor, especially
along the I 94 corridor.

- Continued chances for showers and storms through at least midweek

A positively tilted low should continue to move along the
Canadian border through the first half of the week. This will
bring a ribbon of moisture that will stretch across Michigan
bringing periods of showers, along with cooler temperatures
through midweek. Best chances for precipitation will be through
southern Lower Michigan. Models begin to diverge mid week on
passage of the low. EC keeps it to the south, with the GFS
bringing it further north. Some Ensemble runs of the EC bringing
it further north, so a chance for showers and storms will be
possible Thursday into Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 754 PM EDT Sat Sep 20 2025

Scattered showers and thunderstorms spreading across terminals
early this evening may bring reductions in CIGS and VSBYs down to
MVFR and possibly IFR at times from heavy rain. Thunderstorm
activity should wane into tonight, but isolated to scattered
showers likely to linger across majority of terminals through
much of the night with the nearby warm front. Outside of shower
activity tonight, ceilings will be predominately VFR at around
5-7kft and winds out of the east to southeast to 10 knots or
less. Increasing coverage of showers and thunderstorms redevelop
after 12Z tomorrow morning.

&&

.MARINE...
Issued at 340 PM EDT Sat Sep 20 2025

Scattered thunderstorms are expected over Lake Michigan through
this evening. Some could produce small hail and wind shifts with
gusts over 30 knots. An isolated thunderstorm over the lake also
cannot be ruled out on Sunday. Waves outside of thunderstorms are
expected to be around 1 to 3 feet Sunday and Monday with generally
south/southwest winds.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Ceru
AVIATION...CAS
MARINE...CAS/Thomas
Hazardous weather outlook, Sep 20, 3:25 PM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
Issued by National Weather Service Detroit/Pontiac MI
425 PM EDT Sat Sep 20 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
425 PM EDT Sat Sep 20 2025

This hazardous weather outlook is for southwest Lower Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight but severe intensity is
not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are possible Sunday through
Tuesday. There is a marginal risk for severe storms Sunday afternoon
and evening with localized wind gusts up to 60 mph as the main
hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
425 PM EDT Sat Sep 20 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight. Severe intensity is not
expected, however a localized gust around 35 knots is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms are possible Sunday through
Tuesday. There is a marginal risk for severe storms Sunday afternoon
and evening with localized wind gusts in excess of 34 knots as the
main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 20, 7:12 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
812 PM EDT Sat Sep 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Non-Tstm Wnd Gst 2 S Holland             42.75N 86.10W
09/20/2025  M53 MPH          Allegan            MI   ASOS

            ASOS station KBIV W Mich Regional Arpt.

&&
Local storm report, Sep 20, 7:22 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
822 PM EDT Sat Sep 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Gst     1 SW Zeeland            42.81N 86.02W
09/20/2025  M57 MPH          Ottawa             MI   Trained Spotter

&&

NJJ
Local storm report, Sep 20, 7:27 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
827 PM EDT Sat Sep 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Tstm Wnd Gst     1 S Hudsonville         42.85N 85.86W
09/20/2025  M42 MPH          Ottawa             MI   Mesonet

            Mesonet station MC156 I-196 Mile Marker
            62.3.

&&

NJJ
Local storm report, Sep 20, 7:34 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
834 PM EDT Sat Sep 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Tstm Wnd Gst     2 S Holland             42.75N 86.10W
09/20/2025  M53 MPH          Allegan            MI   ASOS

            ASOS station KBIV W Mich Regional Arpt.

0819 PM     Tstm Wnd Gst     2 SSW Holland           42.75N 86.12W
09/20/2025  M43 MPH          Allegan            MI   Mesonet

            Mesonet station MC097 US-31 Mile Marker 47.0
            Holland.

&&
Special weather statement, Sep 20, 7:36 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
836 PM EDT Sat Sep 20 2025

MIZ050-056-057-210100-
Muskegon MI-Ottawa MI-Kent MI-
836 PM EDT Sat Sep 20 2025

...Strong thunderstorms will impact portions of northwestern Kent,
northeastern Ottawa and southeastern Muskegon Counties through 900 PM
EDT...

At 836 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coopersville to near Grandville. Movement
was north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Rapids...        Wyoming...             Kentwood...
Walker...              East Grand Rapids...   Rockford...
Coopersville...        Sparta...              Ravenna...
Cedar Springs...       Conklin...             Wright...
Kent City...           Sand Lake...           Casnovia...
Moorland...            Crockery Lake...       Belmont...
Comstock Park...       Slocum...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4329 8599 4329 8544 4292 8556 4294 8579
      4310 8602
TIME...MOT...LOC 0036Z 194DEG 38KT 4309 8591 4292 8573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAS
Local storm report, Sep 20, 7:38 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
838 PM EDT Sat Sep 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     Hail             1 S Allendale           42.97N 85.95W
09/20/2025  U0.50 Inch       Ottawa             MI   Public

&&

The radar

The Grand Rapids radar (KGRR), 9 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
September 20, 7:39 PM EST
Where
Kent County, 1.47 mi SSW of Bowen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.860, -85.640

Several reports of trees and wires down in Kent County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295411.